Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 55, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Oct 7, 2020, 2:42 PM MDT for Baca County, Kiowa County, Prowers County, Colorado. It took effect at Oct 8, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2020, 2:42 PM MDT (20:42 UTC)
- In effect from
- Oct 8, 2020, 12:00 PM MDT
- Expired
- Oct 8, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3931 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
830 WWUS85 KPUB 072042 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 242 PM MDT Wed Oct 7 2020 ...A Red Flag Warning is in effect from noon until 6 PM Thursday for gusty winds, low relative humidity and dry fuels for fire weather zones 234, 236 and 237, which includes Kiowa, Prowers and Baca Counties... COZ234-236-237-081245- /O.NEW.KPUB.FW.W.0055.201008T1800Z-201009T0000Z/ Kiowa County Including Eads-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 242 PM MDT Wed Oct 7 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234...236 AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 6 PM MDT Thursday. * Affected Area...Fire Weather Zones 234...236 and 237. * Winds...South 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
490 WWUS85 KPUB 080949 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 349 AM MDT Thu Oct 8 2020 ...A Red Flag Warning remains in effect from noon until 6 PM today for gusty winds, low relative humidity and dry fuels for fire weather zones 234, 236 and 237, which includes Kiowa, Prowers and Baca Counties... COZ234-236-237-090000- /O.CON.KPUB.FW.W.0055.201008T1800Z-201009T0000Z/ Kiowa County Including Eads-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 349 AM MDT Thu Oct 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 234...236 AND 237... * Affected Area...Fire Weather Zones 234...236 and 237. * Winds...South 5 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
157 WWUS85 KPUB 082043 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 243 PM MDT Thu Oct 8 2020 ...A Red Flag Warning remains in effect until 6 PM this evening for gusty winds, low relative humidity and dry fuels for fire weather zones 234, 236 and 237, which includes Kiowa, Prowers and Baca Counties... COZ234-236-237-090000- /O.CON.KPUB.FW.W.0055.000000T0000Z-201009T0000Z/ Kiowa County Including Eads-Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 243 PM MDT Thu Oct 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 234...236 AND 237... * Affected Area...Fire Weather Zones 234...236 and 237. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 7, 11:28 AM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 7, 11:28 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1128 AM MDT Wed Oct 7 2020 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Wed Oct 7 2020 Main concern for today into this evening will be wildfire smoke working its way back into the portions of the region. Today and tonight...The ridge of high pressure located over Colorado is expected to remain relatively stationary through tonight, resulting in another day of warmer than average temperatures with dry conditions. Afternoon highs are expected to be in the mid 80s to lower 90s across the plains, and mid 70s to lower 80s in the high valleys. The last several HRRR smoke runs indicate that smoke from wildfires in northern Colorado and southern Wyoming should return to the plains beginning around midday, then push towards I-25 and the eastern slopes during the afternoon and evening. This makes sense as winds are expected to transition from the north to the northeast, then east by midday and remain easterly into the evening. Tonight's lows are anticipated to be seasonal, with temperatures falling to 40s across the plains, 50s along the eastern slopes, and 20s to 30s in the high valleys. .LONG TERM...(Thursday through Tuesday) Issued at 343 AM MDT Wed Oct 7 2020 ...A couple days of record to near record warmth with spotty critical fire weather conditions at times... ...Still lots of uncertainty with the late weekend storm and its potential impacts across southern CO... Models in good agreement for the mid term with unseasonal warmth continuing for the latter part of the work week. Looking at record to near record highs across southern CO for Thursday and Friday with very dry day time relative humidity values. An hour or two of localized critical fire weather conditions will be possible near the Kansas border on Thursday as southerly winds increase ahead of the deepening lee side surface trough. Baca county stands the best chance for meeting the 3 hour window of critical fire weather conditions to warrant a highlight, but for now conditions do not look widespread enough area at this point. Will need to monitor how this evolves in future model runs. Certainly RHs will be critical low during this period. Winds will be lighter on Friday across the plains as a weak northerly surge pushes through the plains and winds swing around from the east in the afternoon. Not much cooling behind this boundary though, but lighter winds should mitigate fire weather concerns in spite of humidity values remaining critically low in the afternoon. As for smoke both Thursday and Friday...with the upper level flow shifting from the southwest, this should keep the majority of the poorer air quality to the north of the area...though northerly winds on Friday morning could bring another round of smoke into the southeast plains Friday morning before mixing back out during the afternoon. Saturday will continue with above normal temperatures though the interplay of two systems entering the west coast and eventually kicking out across the Rockies have caused vastly divergent solutions for the late weekend storm and its potential impacts across southern CO. GFS has remained progressive and trended farther north with the system crossing the CO Rockies on Sunday. While this solution suggests the Sawatch and Mosquito ranges may pick up some snow, the remainder of southern CO remains dry and windy...with the pattern even suggesting some potential for high winds on Sunday with strong westerlies along the southern extent of the system as it crosses the mountains. A cold front drops through the plains Sunday evening bringing a northerly wind shift and cooler temperatures for Monday, but 00z runs have trended drier for southern CO. EC, by contrast, digs the northern stream trough out across the Great Basin, with an upper low closing off across western CO which then drops southward into NM on Monday. This is a wetter solution for southern CO with all of the western mountains getting some rain/snow showers on Sunday with strong west to southwesterly winds across the plains. A strong cold front moves across the area Sunday night with snow then spreading into the southeast mountains with a rain or rain/snow mix across the southeast plains Sunday night/Monday. If the EC solution pans out, some winter weather highlights will be needed. Canadian is more amplified than the GFS with a deepening upper trough crossing CO Sunday night and closing off across the central plains by mid day Monday. With vastly different solutions, have made only some minor changes to the NBM in the extended...mainly to increase winds for Sunday/Monday and to spread at least some isolated pops across the majority of the southeast plains Sunday night/Monday to give a nod to at least the possibility of a more amplified solution...more in line with an average of runs from the past 24 hours. Certainly the ensembles of the GFS and EC lean towards a more progressive solution but with the EC ensemble mean suggesting at least some light precipitation across the southeast plains. Lots of uncertainty so stay tuned. -KT && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1121 AM MDT Wed Oct 7 2020 KALS is expected to have VFR conditions, dry weather and generally light winds through the forecast period. KCOS and KPUB should have VFR conditions into at least the early evening, and then it looks like the visibility could lower as a result of smoke increasing in the atmosphere over the area. At this time will just lower the visibility to 6SM at both sites. Winds should generally be light. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CARLBERG LONG TERM...KT AVIATION...28
Hazardous weather outlook, Oct 7, 11:31 AM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1131 AM MDT Wed Oct 7 2020 COZ058>089-093>099-081745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1131 AM MDT Wed Oct 7 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Spotty critical fire weather conditions will be possible near the Kansas border on Thursday as unseasonably warm conditions combine with low day time relative humidity, and breezy southerly winds at times, to produce elevated fire danger for a couple hours during the afternoon. Unseasonably warm conditions will continue for Friday with record to near record high temperatures but lighter winds. A developing storm system is expected to bring snow to the portions of the Colorado Continental Divide region for Sunday and Sunday night, with rain and snow possible for the southeast mountains and plains Sunday night and Monday, depending on how the storm system evolves. There is still a lot of uncertainty in the track, and strength of this system as it moves across Colorado during the Sunday and Monday time period. Some forecast models suggest dry and very windy conditions across most of southern Colorado, while others suggest the potential for a stronger more southerly storm track and the potential for a more widespread precipitation event across most of the region. Given these uncertainties the forecasts are still very much prone to change. Please monitor the latest forecasts concerning this developing storm system, especially if you have travel plans across Colorado Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 28/28
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.